It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-09-2006, 11:09 AM   #1
Registered User
(male)
 
Join Date: Mar 2006
Posts: 206
IJUSTWANNANO HB User
Question Dilantin... weaning off question.

xxxxxxxxxx

Last edited by IJUSTWANNANO; 09-04-2006 at 05:46 AM.

 
Sponsors Lightbulb
   
Old 03-09-2006, 02:23 PM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,236
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Dilantin... weaning off question.

My history again on Dilantin...

When I was dropping off of Dilantin and starting on Topa (cross drop pattern, introduction of new drug, removal of another at the same time) I asked to be on the (need to think) 30mg Kapseals and not have to split the 50mg (or be on the 50 mg triangle tablets; Kiddy Dilantin that disloves in your mouth and has the disgusting bananna taste.

That worked for me. My Dr made the wise crack that I didn't have to CHEW the 50's. Of course I told him I try to swallow them... not that the taste evades a persons mouth. The powder from the pharmacy bottles is still on the pills.

Dropping 100 is pretty fast. I'd be uncomfortable with that rate. I dropped 30/wk to avoid problems with my body even trying to have withdrawl symptoms from Dilantin. I was only on 300/day. It took 8 weeks or whatever to do the cross drop completely; but I feel slow is better than having the removal of a medication causing seizures.

Ask your Doc and see what they say about using the 50's or 30's to get you totally off Dilantin.

--Travis

 
Sponsors Lightbulb
   
Old 03-09-2006, 04:08 PM   #3
Senior Veteran
(female)
 
Join Date: Jul 2005
Location: north of somewhere nice
Posts: 1,477
neurowreck HB User
Re: Dilantin... weaning off question.

I was on 700mg/night for years- then liver enzymes went nuts, as did thyroid tests, so just stopped taking the stuff....doc at the time didn't put me on anything else, and I was fine....ended up later being put back on Tegretol (different doc/different insurance- same old game). But I just went cold turkey off of a ridiculously high dose, and was ok (for a while- like a year or so).

 
Old 03-09-2006, 06:35 PM   #4
Registered User
(male)
 
Join Date: Mar 2006
Posts: 206
IJUSTWANNANO HB User
Re: Dilantin... weaning off question.

xxxxxxxxxx

Last edited by IJUSTWANNANO; 09-04-2006 at 05:44 AM.

 
Old 03-09-2006, 07:31 PM   #5
Senior Veteran
 
Join Date: Feb 2004
Posts: 685
tkdmom96 HB User
Re: Dilantin... weaning off question.

Hi,

You mention "auras". Because in the diagnosis of Epilepsy, auras are actually a form of seizure known as Simple Partial Seizures. They are "odd" feelings. Everyone's are a little different. It is possible that as you go off a med you might not have needed, it could cause symptoms. Just as an epileptic could experience more seizures if their medication level was too high, more than they needed.

Good luck as you head off the med and I would contact a nurse or your doc for a little more help on the decrease. Let them know what's going on. Maybe they would want to adjust it a little.

Vicki
__________________
Proud mom of Katie, the strongest and bravest person I have ever known! GBTG.

 
Old 03-09-2006, 09:29 PM   #6
Senior Veteran
(female)
 
Join Date: Jul 2005
Location: north of somewhere nice
Posts: 1,477
neurowreck HB User
Re: Dilantin... weaning off question.

Auras are actually simple partial seizures, and since they're "simple" people are aware of them, so there may be seizures still going on, just not the grand mal/generalized sort. I ended up going back on meds because of returning seizures- don't recall exactly what was going on (there were so many changes due to insurance changes, which meant new docs on different preferred provider lists, that it was a rat race for a while). I've been on some sort of AED for over 10 years, but on and off before then since 1986, when a doc finally believed what I was saying, and ordered a 24hr EEG which caught "several' episodes that I was clueless about...so have been on Dilantin (just the liver and thyroid problems,but no other bad side effects, either going on or off), Depakote (too many tremors to make my job possible), Neurontin (mostly for an autonomic disorder that has a pattern very similar to seizures, but with autonomic symptoms- that worked great, but due to costs, and disability, I had to go off of it- as soon as I can afford it, I want to get back on it- I felt more awake during the day), and Tegretol (on and off for years), Carbatrol (can't afford, but prefer to 'plain' Tegretol).....I think those are the main ones- tried Lyrica briefly, but didn't find it did much.

 
Old 03-09-2006, 11:04 PM   #7
Registered User
(male)
 
Join Date: Mar 2006
Posts: 206
IJUSTWANNANO HB User
Re: Dilantin... weaning off question.

xxxxxxxxxx.

Last edited by IJUSTWANNANO; 09-04-2006 at 05:43 AM.

 
Old 03-19-2006, 04:33 PM   #8
Junior Member
(male)
 
Join Date: Jan 2006
Posts: 18
teddie HB User
Re: Dilantin... weaning off question.

In June 2005 I reduced from 600mg to 400mg daily over just a few weeks, then gradually reduced by 50mg weekly until free. At first, I did get emotional very easily and on occasions felt "odd". Not fits, just adapting. It wore off with time.

 
Old 03-23-2006, 10:45 AM   #9
Junior Member
(female)
 
Join Date: Mar 2006
Location: Biddeford, ME USA
Posts: 43
luv2play747 HB User
Re: Dilantin... weaning off question.

Thanks for the info, my insurance ran out a month ago and I took the last month to try to wean off Dilantin. I must be doing it to quickly, I am having a difficult time. Had a something last weekend and bit my tongue hard, don't really remember what when on... I am down to 100/day from 300/day, thought that would be ok. GOod luck on weaning off, hopefully you will have better luck than I.

 
The following user gives a hug of support to luv2play747:
eloy (06-17-2011)
Old 03-25-2006, 08:07 PM   #10
Registered User
(male)
 
Join Date: Mar 2006
Posts: 206
IJUSTWANNANO HB User
Re: Dilantin... weaning off question.

xxxxxxxxxx

Last edited by IJUSTWANNANO; 09-04-2006 at 05:28 AM.

 
Old 03-26-2006, 10:57 AM   #11
Senior Veteran
(female)
 
Join Date: Jul 2005
Location: north of somewhere nice
Posts: 1,477
neurowreck HB User
Re: Dilantin... weaning off question.

You might need a med for simple partials, and maybe it's not the diantin at all that's keeping these going?????

 
Old 03-26-2006, 12:03 PM   #12
Registered User
(male)
 
Join Date: Mar 2006
Posts: 206
IJUSTWANNANO HB User
Re: Dilantin... weaning off question.

xxxxxxxxxx

Last edited by IJUSTWANNANO; 09-04-2006 at 05:24 AM.

 
Old 03-26-2006, 02:02 PM   #13
Senior Veteran
(female)
 
Join Date: Jul 2005
Location: north of somewhere nice
Posts: 1,477
neurowreck HB User
Re: Dilantin... weaning off question.

Yeah, whatever works- docs can't know how meds will effect every single body out there, so if 100mg BID works, I'd stick with it. Dilantin is used for other things too...wonder if maybe there's something on the list that is applicable???

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Dilantin Levels bgcg2001 Epilepsy 18 08-10-2008 07:51 AM
Dilantin users... IJUSTWANNANO Epilepsy 6 09-03-2006 11:25 AM
Does Dilantin Make You Stupid? wdmoor Epilepsy 5 10-19-2004 08:54 AM
For those on Dilantin jodica Epilepsy 4 09-12-2004 02:44 PM
My father is a lifelong epileptic. Questions... siren1024 Epilepsy 2 09-05-2004 07:22 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:59 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!